Impersonation Mode
Education Center

Acetaminophen: Helpful, but not Harmless

Acetaminophen, known to almost all by its trade name Tylenol, has been around seemingly forever as an analgesic for pain and headache.  The Food and Drug Administration first approved acetaminophen for use back in 1951. A mainstay in the relief of cold and flu symptoms, taking acetaminophen has spelled relief for countless millions over the years. But counter to its profile as being completely safe, too much of a good thing can cause toxicity and serious side effects. 

Acetaminophen is both an analgesic and an antipyretic, meaning it reduces fever. It is thought to work by reducing the level of prostaglandins in the brain to reduce inflammation and swelling, as well as to elevate an individual's pain threshold. It also decreases fever by working on the brain's heat regulating center by lowering temperature when it is elevated. It can be purchased over the counter by itself or combined with many other medications.

The combination with other preparations is one of the most dangerous problems with ingesting the drug. The normal dose of acetaminophen is 325 to 650 mg every four hours or 500mg every eight hours of immediate release preparations. In adults, this equates to a maximum dose of 4 grams in a day.  The recommended amount is reduced in children, to 10-15mg/kg every 6-8 hours, which means this dose is almost half the adult dose. Small children have this amount even further reduced.

One of the biggest problems in the use of Tylenol is ingesting it unknowingly in the form of other cold and flu symptom medications. Most combinations, whether they are promoted for help with sleep, sinus preparations, or flu, contain acetaminophen as part of the product. Combining it with the normal pill form does add up quickly to possibly toxic levels.  The FDA, under the guidance of the National Council for Prescription Drug Programs, has introduced recommendations to make it easier to recognize and identify when you are taking added doses of acetaminophen from various different preparations in an additive manner. 

Liver toxicity is the most serious of toxic effects of acetaminophen. As the medication is metabolized by the liver, the toxicity can become cumulative.  Doses greater than what is recommended are potentially quite harmful to the liver and can cause the organ to go into failure. Kidney disease is another potential side effect of increased dosages and athletes who take the medication for pain relief too often have had to go to dialysis and, in extreme cases, receive a kidney transplant. Large doses taken at once can accelerate these complications.

While acetaminophen has a very favorable safety profile and is tremendously effective in reducing pain and fever, remember not to exceed recommended dosages, or to call your doctor if the medication is not effective. Additionally, check all other cough, cold and flu medications you take at the same time for the presence of acetaminophen in the ingredients. It is possible to ingest too much of a good thing with serious side effects from the additive combination.

Authored by Dr. Bob Goldstone, M.D.

The information contained on this page is not intended to provide medical advice, which should be obtained directly from your physician.